Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Mixed groups


Authors: Paul Hill and Charles Megibben
Journal: Trans. Amer. Math. Soc. 334 (1992), 121-142
MSC: Primary 20K21; Secondary 20K27
DOI: https://doi.org/10.1090/S0002-9947-1992-1116315-8
MathSciNet review: 1116315
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: As the culmination of a series of several papers, we establish here a combinatorial characterization of Warfield groups (that is, direct summands of simply presented abelian groups) in terms of knice subgroups--a refinement of the concept of nice subgroup appropriate to the study of groups containing elements of infinite order. Central to this theory is the class of $ k$-groups, those in which 0 is a knice subgroup, and the proof that this class is closed under the formation of knice isotype subgroups. In particular, a direct summand of a $ k$-group is a $ k$-group. As an application of our Axiom $ 3$ characterization of Warfield groups, we prove that $ k$-groups of cardinality $ {\aleph _1}$ have sequentially pure projective dimension $ \leq 1$; or equivalently, if $ H$ is a knice isotype sub-group of the Warfield group $ G$ with $ \vert G/H\vert = {\aleph _1}$, then $ H$ is itself a Warfield group.


References [Enhancements On Off] (What's this?)

  • [AHR] D. Arnold, R. Hunter, and F. Richman, Global Azumaya theorems in additive categories, J. Pure Appl. Algebra 16 (1980), 223-243. MR 558485 (81j:18014)
  • [B] R. Baer, Abelian groups without elements of infinite order, Duke Math. J. 3 (1937), 68-122. MR 1545974
  • [DR] M. Dugas and K. Rangaswamy, On torsion-free abelian $ k$-groups, Proc. Amer. Math. Soc. 99 (1987), 403-408. MR 875371 (88b:20086)
  • [F1] L. Fuchs, Abelian groups, Publishing House of the Hungarian Academy of Sciences, Budapest, 1958. MR 0106942 (21:5672)
  • [F2] -, Summands of separable abelian groups, Bull. London Math. Soc. 2 (1970), 205-208. MR 0268271 (42:3170)
  • [F3] -, Infinite Abelian groups, vol. II, Academic Press, New York, 1973. MR 0349869 (50:2362)
  • [FH] L. Fuchs and P. Hill, The balanced-projective dimension of abelian $ p$-groups, Trans. Amer. Math. Soc. 293 (1986), 99-112. MR 814915 (87a:20056)
  • [G] P. Griffith, Infinite Abelian groups, Univ. of Chicago Press, Chicago, Ill., 1970. MR 0289638 (44:6826)
  • [H1] P. Hill, On the classification of abelian groups, Photocopied manuscript, 1967.
  • [H2] -, Isotype subgroups of totally projective groups, Lecture Notes in Math., vol. 874, Springer-Verlag, New York, 1981, pp. 305-321. MR 645937 (83e:20057)
  • [HLM] P. Hill, M. Lane, and C. Megibben, On the structure of $ p$-local groups, J. Algebra 143 (1991), 29-45. MR 1128644 (92i:20056)
  • [HM1] P. Hill and C. Megibben, On the theory and classification of abelian $ p$-groups, Math. Z. 190 (1985), 17-38. MR 793345 (86k:20049)
  • [HM2] -, Axiom $ 3$ modules, Trans. Amer. Math. Soc. 295 (1986), 715-734. MR 833705 (87j:20090)
  • [HM3] -, Torsion free groups, Trans. Amer. Math. Soc. 295 (1986), 735-751. MR 833706 (87e:20102)
  • [HM4] -, Knice subgroups of mixed groups, Abelian Group Theory, Gordon-Breach, New York, 1987, pp. 89-109. MR 1011306 (90h:20083)
  • [HM5] -, Ten lectures on abelian groups, Workshop on Abelian Groups, Univ. of Colorado at Colorado Springs, 1986.
  • [HM6] -, Pure subgroups of torsion free groups, Trans. Amer. Math. Soc. 303 (1987), 765-778. MR 902797 (88k:20081)
  • [HM7] -, The local equivalence theorem, Contemp. Math. 87 (1989), 201-219. MR 995277 (90f:20083)
  • [HM8] -, Generalizations of the stacked bases theorem, Trans. Amer. Math. Soc. 312 (1989), 377-402. MR 937245 (89g:20089)
  • [HM9] -, The classification of certain Butler group, J. Algebra (to appear). MR 1244926 (95a:20057)
  • [HR] R. Hunter and F. Richman, Global Warfield groups, Trans. Amer. Math. Soc. 266 (1981), 555-572. MR 617551 (82k:20091)
  • [HRW1] R. Hunter, F. Richman, and E. Walker, Warfield modules, Lecture Notes in Math., vol. 616, Springer-Verlag, New York, 1977, pp. 87-123. MR 0506216 (58:22041)
  • [HRW2] -, Existence theorems for Warfield groups, Trans. Amer. Math. Soc. 235 (1978), 345-362. MR 0473044 (57:12723)
  • [S] R. Stanton, Almost-affable abelian groups, J. Pure Appl. Algebra 15 (1979), 41-52. MR 532962 (80i:20029)
  • [W] R. Warfield, Simply presented groups, Proc. Sem. Abelian Group Theory, Univ. of Arizona lecture notes, 1972.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20K21, 20K27

Retrieve articles in all journals with MSC: 20K21, 20K27


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1116315-8
Keywords: Mixed groups, Axiom $ 3$ characterization, Warfield groups, simply presented groups, knice subgroups, $ k$-groups, primitive element, decomposition basis, sequential purity
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society